Alert archive / Minnesota / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS La Crosse, WI

July 6, 2019Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this areal flood warning at Jul 6, 2019, 4:32 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 4:32 AM CDT (09:32 UTC)
Expired
Jul 6, 2019, 10:30 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Dodge County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

186 
WGUS43 KARX 060932
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
432 AM CDT Sat Jul 6 2019

MNC039-109-061530-
/O.NEW.KARX.FA.W.0021.190706T0932Z-190706T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Olmsted MN-Dodge MN-
432 AM CDT Sat Jul 6 2019

The National Weather Service in La Crosse has issued a

* Flood Warning for...
  West central Olmsted County in southeastern Minnesota...
  East central Dodge County in southeastern Minnesota...

* Until 1030 AM CDT Saturday.

* At 428 AM CDT, flooding continued along the South Branch Middle 
  Fork Zumbro River at Oxbow Park. Law enforcement reported several 
  road closures, but slowly improving conditions.

* Some locations that will experience flooding include...
  Mantorville, Kasson, Byron, Oxbow Park and Danesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4411 9260 4400 9259 4400 9276 4409 9277

$$

JAM
1 follow-up statement
309 
WGUS83 KARX 061526
FLSARX

Flood Statement
National Weather Service La Crosse WI
1026 AM CDT Sat Jul 6 2019

MNC039-109-061531-
/O.EXP.KARX.FA.W.0021.000000T0000Z-190706T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Olmsted MN-Dodge MN-
1026 AM CDT Sat Jul 6 2019

...THE FLOOD WARNING WILL EXPIRE AT 1030 AM CDT FOR WEST CENTRAL
OLMSTED AND EAST CENTRAL DODGE COUNTIES...

Water levels are receding and law enforcment has indicated 
conditions are improving...therefore the warning will be allowed to 
expire. However...a few township roads near the South Branch Middle 
Fork Zumbro River continue to be impacted by high water. Please 
continue to heed any road closures.

LAT...LON 4411 9260 4400 9259 4400 9276 4409 9277

$$

DTJ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jul 6, 2:47 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 6, 2:47 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
247 AM CDT Sat Jul 6 2019

.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Sat Jul 6 2019

The remaining showers and storms over the eastern part of the area
are expected to shift out of area this morning. With the activity
on the downswing, not expecting there will be enough left after
sunrise to cause any additional problems, but a brief downpour
could still occur with any of the stronger showers/storms. After
that, the area of high pressure over southern Canada will build
slowly south and become the dominant feature for the afternoon
through tonight. Look for the cloud cover to diminish this
afternoon with mostly clear conditions expected overnight.

.LONG TERM...(Sunday through Friday)
Issued at 247 AM CDT Sat Jul 6 2019

The focus in this period will be from Monday night through
Wednesday with more rain chances. The upper level ridge that
temporarily builds over the Midwest this weekend will move east
into the Great Lakes allowing southwest flow to return to the
region. This will allow for a short wave trough to approach the
region late Monday night and then move across the area Tuesday.
This wave then looks to be followed by a northern stream system
for Tuesday night and Wednesday. The lead short wave trough coming
out of the southwest looks to produce some weak pv advection in
the 500-300 mb layer as it passes by. The northern stream system
looks to be stronger with some weak to moderate pv advection
possible Tuesday night into Wednesday. The low level moisture
transport looks to become focused on the area late Monday night
into Tuesday morning. The best rain chances should be tied to this
moisture transport and will have 40 to 60 percent chances across
the area for Tuesday. The main moisture transport axis looks to be
off to the east of the area Tuesday night and Wednesday ahead of
the northern stream system. However, there does look to be a
secondary axis coming around the base of the trough with that
focused into the area Tuesday night into Wednesday morning. This
will help to maintain at least some scattered showers and storms
through Wednesday morning before everything looks to slide east of
the area Wednesday afternoon and evening.

The rest of the week looks to be dry as upper level ridging builds
back into the Upper Midwest from the southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1052 PM CDT Fri Jul 5 2019

Persistent showers with locally heavy rain will continue near RST
over the next few hours with perhaps a rumble of thunder or two.
This activity is expected to diminish early in the TAF period. The
overall complex of showers will slowly drift east/southeast
through the early morning hours, gradually diminishing as it does
so. Main concern heading into Saturday will be some low stratus
advecting into the area from the northeast shortly after
daybreak. Ceilings will likely drop to MVFR with a good chance of
dipping into IFR at both RST/LSE. This should scatter out with
ceilings rising towards midday as daytime mixing takes hold. No
precipitation expected to impact the TAF sites on Saturday with
winds staying generally light out of the north to northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
530 AM CDT Fri Jul 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
530 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through tonight. Some of the
stronger storms will have the potential to produce locally heavy
rains and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chances for thunderstorms will continue through the weekend.
Severe weather is not expected with this activity.

Additional chances for thunderstorms will occur from Monday night
through Thursday. It is too early to determine if there is a
risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DMD

In the hours before

Local storm report, Jul 5, 11:50 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HEAVY RAIN       KASSON                  44.03N 92.75W
07/05/2019  M4.80 INCH       DODGE              MN   BROADCAST MEDIA

&&
Local storm report, Jul 6, 12:19 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLASH FLOOD      MANTORVILLE             44.07N 92.75W
07/06/2019                   DODGE              MN   LAW ENFORCEMENT

            SEVERAL ROADS THROUGHOUT THE COUNTY CLOSED
            DUE TO WATER OVER ROADS.

&&
Local storm report, Jul 6, 12:32 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       1 NW KASSON             44.04N 92.76W
07/05/2019  E6.80 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

1203 AM     HEAVY RAIN       BYRON                   44.03N 92.64W
07/06/2019  M6.70 INCH       OLMSTED            MN   BROADCAST MEDIA

1157 PM     HEAVY RAIN       CLAREMONT               44.05N 93.00W
07/05/2019  E3.80 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&
Local storm report, Jul 6, 1:27 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     FLASH FLOOD      BYRON                   44.03N 92.65W
07/06/2019                   OLMSTED            MN   BROADCAST MEDIA

            U.S. HIGHWAY 14 CLOSED IN BYRON WITH WATER
            ACROSS BOTH LANES. VIA KIMT TWITTER.

&&
Local storm report, Jul 6, 2:04 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     HEAVY RAIN       1 SSW ROCHESTER         44.00N 92.48W
07/06/2019  M3.75 INCH       OLMSTED            MN   TRAINED SPOTTER

&&
Special weather statement, Jul 6, 4:07 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
407 AM CDT Sat Jul 6 2019

WIZ061-060945-
Grant-
407 AM CDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRANT COUNTY...

At 406 AM CDT, a strong thunderstorm was located over Fennimore, or 9
miles northeast of Lancaster, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fennimore, Preston, Montfort, Livingston, Annaton, Highway 61 And
County T, Red Oak Ridge and Stitzer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4288 9070 4314 9066 4318 9043 4287 9043
TIME...MOT...LOC 0906Z 270DEG 16KT 4297 9061

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:43 PM CDTSpecial Weather StatementARXMower32 min
Jul 5, 10:30 PM CDTFlash Flood WarningARXDodge, Olmsted3 hr
Jul 6, 1:28 AM CDTFlash Flood WarningARXDodge, Olmsted3 hr
Jul 6, 6:48 AM CDTAreal Flood WarningARXOlmsted10 hr
Jul 6, 8:32 AM CDTRiver Flood WarningARXOlmsted36 hr
Jul 6, 9:25 AM CDTRiver Flood WarningARXWabasha51 hr

Nearby

Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.